It’s the ultimate nightmare — finding a loved one on the floor, not breathing, lips turning blue, a needle or pipe nearby.
Those are the telltale signs of an overdose that paramedics of the South Lorain County Ambulance District have come to know all too well. They responded to 25 overdose calls last year, five of which ended in death.
When trying to save an OD victim, those paramedics use their ABCs — airway, breathing, and circulation.
Those ABCs can be used by you, too.
“If you’ve found someone lying on the ground, the first thing to do is establish their airway as being open,” said SLCAD director Dave Knapp. “If they’ve vomited, turn them on their left side. Your stomach is on your left, and turning to that side helps hold it in place. It’s called the recovery position. It’s usually about 50-50 whether the person has vomited or not.”
Next up is trying to establish breathing and a pulse.
“If there’s no pulse, you have to do CPR until someone gets there with Narcan. Even if they are breathing, with opiates, it’s not too long before breathing stops,” said Knapp.
Many overdoses aren’t reported because the standards for what constitutes one can be quite different between users and medics. A common cause for a late call or even no call is mistaking snoring for “agonal breathing.”
When compared to snoring, agonal breathing tends to be raspier and not go in rhythm.
“On one call, we got to where the person died. The other people there said he’d been snoring like they’ve never heard snoring before,” said Knapp. “That’s the agonal breathing that is pretty much gasping. People there assumed this man was sleeping off the drugs.”
When breathing for a patient, it’s paramount to look for the chest to rise and fall.
“That’s all the air the person really needs is that chest movement,” Knapp said. “That needs to be done about once every six seconds. When we have to do CPR it’s the same as a heart attack victim. We’re relying on airway and circulation.”
The LUCAS 3 machine, which automates chest compression, has been used on some overdose calls.
“When we get there early enough and the person is still breathing and has a pulse, LUCAS isn’t needed,” said Knapp. “We’ve had several times where it had to be put on. There have been times where it helped with a recovery and times where it was too late and we lost the person.”
Nowadays when a call comes in for a seizure or non-responsiveness, the first thought in an EMTs mind is usually a drug overdose.
“If we get a call of someone who’s not responsive and is between their teens and 40s or 50s, we automatically think it could be drugs,” said Knapp. “We’re still ready for anything whether it’s a car crash or other medical situation, but it’s impossible to not think about a drug situation now.”
Knapp said SLCAD hasn’t dealt with many repeat overdose victims. In his experience, a person won’t break the pattern until they have a personal desire to.
“They have to want help. I know of several people who are involved now with drugs. If they get clean and they don’t want to be clean, they’re going to fall right back in to their old habits. It’s hard for someone to get out of rehab, run into old friends, and not get back into the pattern,” he said.
Familiarity with some overdose victims is just as mentally taxing as the higher number of drug related calls, Knapp added.
“We know these people,” said Knapp. “You look someone in the face that you’ve spoken with, or a kid you watched grow up, and it really hits you hard. Before things got this bad, we responded to about half the number of overdoses we see now,” said Knapp. “Back then, though, it wasn’t accidental overdoses. It was usually someone trying to throw up a flag and ask for help. They weren’t necessarily trying to hurt themselves. They were just saying that something they’re dealing with is too much.”
Jonathan Delozier can be reached at 440-647-3171 or @DelozierNews on Twitter.
RECOMMENDED FOR YOU